Cefepime-Induced Nonconvulsive Status Epilepticus: Case Report and Review

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction

A case of cefepime-induced nonconvulsive status epilepticus in a 15-year-old child with end stage renal disease on hemodialysis is reported. Clinical symptoms and EEG dramatically improved 48 h after discontinuation of cefepime.

Methods

Twenty-five cases of nonconvulsive status epilepticus associated with cefepime that have been reported in the literature are reviewed.

Results

The average age was 60 years [15–86], our patient is the second pediatric patient reported, and 56% of cases occurred in women. The cefepime dosage was adjusted to the renal function in 5 cases. All except 1 patient have impaired renal function (CRF: 17 cases, ARF: 7 cases). The symptoms start 1–15 days after starting cefepime, mean 6 days. The outcome was good after discontinuation of cefepime therapy and anticonvulsant treatment, but lethal outcome was also reported in 2 cases. One fatality was related to status epilepticus.

Conclusion

The clinicians' awareness must be increased about cefepime-induced nonconvulsive status epilepticus.

Related Topics

    loading  Loading Related Articles